Alert archive / California / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 1, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at Jan 2, 2006, 11:45 AM PST for Los Angeles County, California. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2006, 11:45 AM PST (19:45 UTC)
- Expired
- Jan 2, 2006, 12:05 PM PST
- In force
- 20 min
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 9:25 AM PST, 2 hours 20 minutes earlier.
Area forecast discussion, Jan 2, 9:25 AM PST, 2 hours 20 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 925 AM PST MON JAN 2 2006 .SHORT TERM (TODAY)...TODAYS THE BIG DAY AND THE STORM IS PRETTY MUCH BEHAVING AS EXPECTED. THERE WAS A SLIGHT DELAY IN THE ONSET OF HEAVY RAIN FOR VENTURA AND LA COUNTIES, AND RAINFALL SO FAR HASNT BEEN QUITE AS MUCH AS WE THOUGHT AT LOWER ELEVATIONS (THOUGH STILL IMPRESSIVE), BUT THE SOUTH FACING MOUNTAINS ARE GETTING PUMMELED WITH HEAVY RAIN (6-8 IN. SO FAR) AND EXTREMELY GUSTY WINDS (>80 KTS IN SOME PLACES). THE BACK EDGE OF THE COLD FRONT IS MOVING THROUGH CENTRAL SBA COUNTY THIS MORNING THOUGH THE TROF AXIS IS STILL OFFSHORE SO SURFACE WINDS ARE STILL OUT OF THE SOUTH EVEN WELL OFFSHORE. THIS INITIAL BAND WILL MOVE THROUGH VENTURA AND LA COUNTIES THIS MORNING, AFTER WHICH TIME THE RAIN WILL BECOME MORE SCATTERED IN NATURE. WE ALSO WILL HAVE TO KEEP A VERY CLOSE EYE ON POSSIBLE AFTERNOON CONVECTION AS THE COLD AIR MOVES ONSHORE AND STRONG LOW LVL SHEAR DEVELOPS. MADE SOME CHANGES TO THE ZONES THIS MORNING, MAINLY TO BEEF UP WINDS AT LOWER ELEVATIONS TO AT LEAST ADVISORY LEVELS AND ALSO TO UPGRADE THE COASTAL FLOOD WATCH ALONG THE CENTRAL COAST TO COASTAL FLOOD ADVISORY AS THE TIDE PEAKS THIS MORNING. *** LONG TERM FROM PREVIOUS DISCUSSION *** .LONG TERM (TUE-SUN)...MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT THOUGH THE WEEK. LOOK FOR CONDITIONS TO IMPROVE ON TUESDAY AND LOOK EVEN BETTER WEDNESDAY THROUGH FRIDAY WITH OFFSHORE FLOW AND MOSTLY SUNNY SKIES AND UNSEASONABLY WARM TEMPERATURES...HIGHS INTO THE 70S WED THRU FRI AT SOME LOCATIONS. A STORM MOVES ONSHORE NORTH OF THE REGION OVER THE WEEKEND...PRODUCING THE SLIGHTEST OF CHANCES FOR PRECIPITATION NORTHERN MOST PORTIONS OF SLO COUNTY AND COOLER TEMPERATURES ELSEWHERE SAT THRU SUN. && .AVIATION... THE COLD FRONT ASSOCIATED WITH THE STRONG UPPER TROUGH OFF THE COAST WAS FINALLY BEGINNING TO ACCELERATE TO THE EAST AS THE UPPER TROUGH WAS GETTING KICKED EAST BY UPSTREAM ACTIVITY. THE FRONT WILL GENERATE HEAVY RAIN AND STRONG GUSTY SOUTH WINDS OUT AHEAD OF THE FRONTAL SURFACE. THE TIMING IS BECOMING MORE CERTAIN WITH THE HEAVIEST ACTIVITY NOW PUSHING INTO THE COASTAL SECTIONS NORTH OF POINT CONCEPTION. THE HEAVY RAIN AND GUSTY WINDS WILL PUSH INTO SECTIONS SOUTH OF POINT CONCEPTION DURING THE EARLY MORNING HOURS AFTER SUNRISE. ISOLATED THUNDERSTORMS ARE ALOS A POSSIBILITY. EAST TO SOUTHEAST WINDS MAY REACH SPEEDS OF 25 KT WITH GUSTS TO 35 KT IN THE MOST EXPOSED LOCATIONS JUST BEFORE FRONTAL PASSAGE. ONCE THE FRONT PASSES THROUGH THE REGION...THE WINDS WILL SHIFT TO THE WEST TO SOUTHWEST AND DECREASE WHILE THE RAIN SUBSIDES. && .MARINE...STILL ON TRACK FOR MAJOR SWELL/SURF EVENT ACROSS THE AREA TONIGHT THROUGH TUESDAY. MODELS STILL INDICATE LONG-PERIOD WESTERLY SWELLS BUILDING TO AROUND 20 FEET ACROSS THE OUTER WATERS...AND TO AROUND 13 FEET ACROSS THE INNER WATERS. GIVEN THE SWELL HEIGHTS...WILL KEEP THE HIGH SURF ADVISORIES IN EFFECT FOR COASTAL AREAS THROUGH TUESDAY. EXPECTING BREAKERS OF 7 TO 10 FEET WITH MAX SETS TO 12 FEET THROUGH TUESDAY. WITH MORNING HIGH TIDES TO REACH AROUND 6.5 FEET THE NEXT COUPLE OF MORNING...COASTAL FLOODING WILL BE A CONTINUED THREAT. SO...WILL ALSO KEEP COASTAL FLOOD WATCH IN EFFECT THROUGH TUESDAY. IN SHORTER TERM...SE WINDS AHEAD OF FRONT WILL PRODUCE GALE FORCE WINDS ACROSS THE COASTAL WATERS TONIGHT/MONDAY MORNING...BEFORE TURNING TO THE WEST MONDAY AFTERNOON. AS THE FRONT MOVES THROUGH...THUNDERSTORMS WILL ALSO BE A THREAT ACROSS THE COASTAL WATERS...WITH LIGHTNING/HEAVY RAIN/GUSTY WINDS AND WATERSPOUTS ALL POSSIBLE WITH ANY THUNDERSTORMS. && .LOX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WARNING (SEE LAXFFWLOX). FLOOD ADVISORY (SEE LAXFLSLOX). FLASH FLOOD WATCH (SEE LAXFFALOX). HIGH WIND WARNING (SEE LAXNPWLOX). WIND ADVISORY (SEE LAXNPWLOX). COASTAL FLOOD ADVISORY (SEE LAXCFWLOX). COASTAL FLOOD WATCH (SEE LAXCFWLOX). GALE WARNING (SEE LAXCWFLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). HIGH SURF ADVISORY (SEE LAXCFWLOX). HIGH RIP CURRENT RISK (SEE LAXSRFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). && PUBLIC...WOFFORD AVIATION/MARINE...SIRARD
Hazardous weather outlook, Jan 2, 9:19 AM PST, 2 hours 26 minutes before
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
In the hours before
Special weather statement, Jan 2, 8:10 AM PST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 810 AM PST MON JAN 2 2006 CAZ034>036-039>041-044>047-051>054-059-087-088-PZZ650-655-670-673-676 CATALINA ISLAND-EAST SANTA BARBARA CHANNEL- INNER WATERS FROM POINT MUGU TO SAN MATEO POINT- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- LOS ANGELES COUNTY VALLEYS- OUTER WATERS FROM SANTA CRUZ ISLAND TO SAN CLEMENTE ISLAND- POINT ARGUELLO TO SANTA CRUZ ISLAND AND OUT 60 NM- POINT PIEDRAS BLANCAS TO POINT ARGUELLO AND OUT 60 NM- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA BARBARA COUNTY SOUTH COAST- SANTA CLARITA VALLEY-SANTA MONICA MOUNTAINS RECREATIONAL AREA- SANTA YNEZ VALLEY-VENTURA COUNTY COAST-VENTURA COUNTY COASTAL VALLEYS- VENTURA COUNTY INTERIOR VALLEYS- SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS- VENTURA COUNTY MOUNTAINS-LOS ANGELES COUNTY MOUNTAINS- ANTELOPE VALLEY- 810 AM PST MON JAN 2 2006 ...POTENTIAL FOR STRONG THUNDERSTORMS...WATERSPOUTS AND SMALL TORNADOES TODAY... AT 8 AM...DOPPLER RADAR AND SATELLITE IMAGERY INDICATED A POWERFUL COLD FRONT MOVING INTO SANTA BARBARA COUNTY. AS THIS FRONT MOVES SOUTH AND EAST LATER THIS MORNING AND AFTERNOON...THERE WILL BE AN INCREASED THREAT FOR THUNDERSTORMS ACROSS THE REGION. WITH SUCH STRONG WINDS IN THE UPPER ATMOSPHERE...THERE WILL BE A STRONG POTENTIAL FOR THUNDERSTORMS PRODUCING LOCAL WIND GUSTS IN EXCESS OF 50 MPH. IN ADDITION...THERE IS EXPECTED TO BE SOME ROTATION IN THE LOWER LEVELS OF THE ATMOSPHERE WHICH WILL CREATE FAVORABLE CONDITIONS FOR POSSIBLE WATERSPOUTS AND SMALL TORNADOES...ESPECIALLY NEAR THE LOS ANGELES BASIN LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST INFORMATION ON THUNDERSTORMS. GOMBERG/BOLDT
Local storm report, Jan 2, 8:42 AM PST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
842 AM PST MON JAN 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM NON-TSTM WND GST 3 S SANTA CLARITA 34.37N 118.51W
01/02/2006 62 MPH LOS ANGELES CA MESONET
NEWHALL PASS RAWS STATION
0754 AM NON-TSTM WND GST 4 SSE LITTLEROCK 34.47N 117.96W
01/02/2006 65 MPH LOS ANGELES CA MESONET
VALYERMO RAWS STATION
0635 AM NON-TSTM WND GST 15 N PASADENA 34.38N 118.14W
01/02/2006 79 MPH LOS ANGELES CA MESONET
CHILAO RAW STATION
0654 AM NON-TSTM WND GST 9 N PASADENA 34.29N 118.14W
01/02/2006 74 MPH LOS ANGELES CA MESONET
CLEAR CREEK RAWS STATION
&&
MOYERLocal storm report, Jan 2, 10:03 AM PST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
1003 AM PST MON JAN 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM NON-TSTM WND GST 15 N PASADENA 34.38N 118.14W
01/02/2006 83 MPH LOS ANGELES CA MESONET
CHILAO RAWS STATION
0733 AM NON-TSTM WND DMG VENTURA 34.27N 119.26W
01/02/2006 VENTURA CA LAW ENFORCEMENT
TREES AND POWER LINES DOWN ON AVENIDA DE LA ENTRADA
0859 AM NON-TSTM WND DMG VENTURA 34.27N 119.26W
01/02/2006 VENTURA CA LAW ENFORCEMENT
TREES DOWN ACROSS ALL LANES OF NB HWY 33.
0859 AM NON-TSTM WND GST 10 SW PALMDALE 34.50N 118.21W
01/02/2006 68 MPH LOS ANGELES CA MESONET
GRASS MOUNTAIN RAWS STATION
&&
MOYERLocal storm report, Jan 2, 10:43 AM PST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
1043 AM PST MON JAN 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM NON-TSTM WND GST 15 N PASADENA 34.38N 118.14W
01/02/2006 96 MPH LOS ANGELES CA MESONET
CHILAO RAWS STATION
&&
MOYERThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 1:21 AM PST | Flash Flood Warning | LOX | Santa Barbara | 6 hr |
| Jan 2, 2:28 AM PST | Marine Weather Statement | LOX | 22 days | |
| Jan 2, 5:37 AM PST | Wind Advisory | LOX | 103 min | |
| Jan 2, 7:15 AM PST | Flash Flood Warning | LOX | Santa Barbara | 3 hr |
| Jan 2, 7:20 AM PST | Wind Advisory | LOX | Los Angeles, Santa Barbara | 9 hr |
| Jan 2, 9:40 AM PST | Flash Flood Warning | LOX | Los Angeles | 4 hr |
Nearby
Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.